Anonymous
Anonymous asked in HealthWomen's Health · 9 years ago

Metformin side effects?

So tuesday i started on metformin. im 15 and i have pcos and it causes chronic severe abdominal pain. Im having really bad diahrea and have thrown up almost everything ive eaten since. plus i have a TERRIBLE headache. Does anyone know how i can help these and how long they last? i was started on 500 and next week its 1000 and the next week 1500 then finally 2000. I feel as sick as a dog and it is terrible. Its also making my stomach pains worse.

3 Answers

Relevance
  • 9 years ago
    Favorite Answer

    In some ways I agree with the first answerer, and in some ways I disagree.

    First point of contention is that you dont mention your weight or BMI. So then, how then can anyone comment on the right dosage? It is weight/BMI related of course.

    Second point of contention is that actually, women do not respond to metformin in the same way. Some women take the maximum dosage and still dont lose weight. It is not unusual to prescribe over the maximum recommendation in many cases. And in such cases, it often works.

    But where I agree is that the dose should be increased slowly, and increased in conjunction with testing and observation (rather than a pre-determined plan).

    So then, my advice is to stick with it a while longer. Challenge your doctor on the regime and push for a more proactive approach rather than a formulaic approach. If you are still unhappy, then perhaps seek a new doctor.

  • 9 years ago

    I am on Metformin for PCOS as well. I am 30 yrs old and have been on it for 5 yrs. I'd like to know what your doctor is thinking putting you on a dose like that. A starting dose should be 500 mg per day, then maybe moved up to 500 mg twice a day after a month on the pill. 2000 mg is not necessary, it is ridiculous!! That is the max dose for an adult. Get a second opinion because that is not right.

    As far as being sick. Well, expect diarrhea and nausea for at least the first month on the pill. Just stick it out though because it does get better in time. If you go on the extended release form of the pill, the side effects are less. But what you are experiencing is totally normal. For the diarrhea you can take Imodium and for the nausea I find that motion sickness tablets will help.

    Bottom line, you should not be taking more that 1000 mg of Metformin per day if you are 15 yrs old. Find a new doctor. Also, the higher the dose the worse the side effects are.

    Source(s): ME
  • Anonymous
    5 years ago

    I don't know about each individual situation, but in my case, the metformin side effects mentioned above actually did level out. For some reason, it seemed as though the extended release had more of that effect on me, than did the regular type. I only recently switched from the er version taken in conjunction with piaglitizone over to just simply an increased amount of regular metformin. Especially since the switch as well as before I simply just don't have the side effects nearly as often as in the past. It may not feel that may right now, given your situation, but it most likely will start to even out for you......

Still have questions? Get your answers by asking now.